Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2008, 6:24 PM CDT for Geary County, Morris County, Riley County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 6:24 PM CDT (23:24 UTC)
- Expired
- Jun 5, 2008, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Geary County, KS, Morris County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 6:37 PM CDT | TSTM WND GST 60 | Manhattan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:47 AM CDT | Tornado Watch | SPC | 8 hr |
| Jun 5, 4:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 052325
SVRTOP
KSC061-127-161-060000-
/O.NEW.KTOP.SV.W.0124.080605T2324Z-080606T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
624 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 700 PM CDT
* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF GEARY
COUNTY STATE PARK...OR 6 MILES SOUTHWEST OF JUNCTION CITY...MOVING
NORTHEAST AT 64 MPH.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...
WHITE CITY...
MILFORD...
OGDEN...
KEATS...
MANHATTAN...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 319.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3870 9692 3881 9692 3881 9689 3886 9689
3887 9692 3897 9692 3898 9696 3913 9695
3918 9692 3931 9664 3920 9652 3919 9655
3917 9654 3917 9646 3918 9645 3917 9640
3904 9644 3904 9649 3887 9650
TIME...MOT...LOC 2324Z 224DEG 56KT 3900 9684
$$
CAVANAUGH1 follow-up statement
000
WWUS53 KTOP 052359
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT THU JUN 5 2008
KSC061-127-161-060009-
/O.EXP.KTOP.SV.W.0124.000000T0000Z-080606T0000Z/
RILEY-GEARY-MORRIS-
659 PM CDT THU JUN 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRIS...GEARY
AND RILEY COUNTIES WILL EXPIRE AT 700 PM CDT...
AT 659 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3870 9692 3881 9692 3881 9689 3886 9689
3887 9692 3897 9692 3898 9696 3913 9695
3918 9692 3931 9664 3920 9652 3919 9655
3917 9654 3917 9646 3918 9645 3917 9640
3904 9644 3904 9649 3887 9650
TIME...MOT...LOC 2359Z 229DEG 45KT 3926 9637
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:58 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 5, 3:58 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU JUN 5 2008 .DISCUSSION... SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000 J/KG WITH LITTLE IF ANY INHIBITION LEFT. WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST. FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2 INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4 IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH TONIGHT. BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY LIFTS NORTH DURING THE AFTERNOON. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME POPS IN THE FORECAST. && .AVIATION... MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS EVENING. KSZ008-009-020-021-034-035. WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS EVENING. KSZ010>012-022>024-026-036>040-056-058-059. FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS KSZ008>010-020>022-034>037. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-062130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS. FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS. LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS EVENING. WOLTERS
In the hours before
Local storm report, Jun 5, 5:19 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 7 SW WAKEFIELD 39.13N 97.08W
06/05/2008 M71 MPH CLAY KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 5, 5:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 SW WATERVILLE 39.68N 96.76W
06/05/2008 E1.75 INCH MARSHALL KS LAW ENFORCEMENT
&&
WOLTERSLocal storm report, Jun 5, 5:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL OGDEN 39.11N 96.71W
06/05/2008 E1.00 INCH RILEY KS EMERGENCY MNGR
&&
WOLTERSLocal storm report, Jun 5, 6:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL MANHATTAN 39.09N 97.32W
06/05/2008 E2.00 INCH DICKINSON KS EMERGENCY MNGR
&&
BNLocal storm report, Jun 5, 6:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 S MANHATTAN 39.15N 96.57W
06/05/2008 E2.00 INCH RILEY KS EMERGENCY MNGR
&&
WOLTERSLocal storm report, Jun 5, 6:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 6 NNW ST. GEORGE 39.27N 96.46W
06/05/2008 E1.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:02 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 16 hr |
| Jun 5, 11:11 AM CDT | River Flood Warning | TOP | Marshall | 4 days |
| Jun 5, 1:41 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 11 hr |
| Jun 5, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 35 min |
| Jun 5, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 5, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 39 min |
| Jun 5, 4:10 PM CDT | Tornado Warning | TOP | Clay, Ottawa | 50 min |
| Jun 5, 4:35 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 40 min |
| Jun 5, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 52 min |
| Jun 5, 5:05 PM CDT | Tornado Warning | TOP | Marshall | 40 min |
| Jun 5, 5:37 PM CDT | Tornado Warning | TOP | Geary, Morris, Pottawatomie, Riley | 23 min |
| Jun 5, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 33 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| Jun 5, 5:59 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 31 min |
| Jun 5, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 26 min |
| Jun 5, 6:28 PM CDT | Tornado Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 47 min |
| Jun 5, 6:30 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Jun 5, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.